Rip Current, Brevard
- When
- July 20, 3:31 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Three people were pulled from a rip current at Cocoa Beach. One person, a 49 year old man, drowned.
Large ocean swell produced rip current conditions on the Florida east coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Large ocean swell produced rip current conditions on the Florida east coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EDT SUN JUL 20 2008 .DISCUSSION... CURRENT/TONIGHT...THE TROPICS CONTINUE TO GET MORE ACTIVE SO FAR EARLY THIS SEASON. TROPICAL STORM CRISTOBAL CONTINUES TO SLOWLY CHURN NORTHEASTWARD OFF OF THE NORTH CAROLINA COAST WHILE LATEST UPGRADED TROPICAL STORM DOLLY LOCATED JUST SOUTH OF JAMAICA MOVES NORTHEASTWARD TOWARDS THE YUCATAN PENINSULA. BOTH OF THESE STORMS WILL NOT BE A THREAT FOR OUR WEATHER OVER CENTRAL FLORIDA. CLOSER TOWARDS HOME SURFACE RIDGING WILL CONTINUE ACROSS THE CENTRAL PENINSULA OVERNIGHT. DRIER & WARMER AIR ALOFT ARE IN PLACE ACROSS OUR AREA THIS AFTERNOON. THE EAST COAST SEA BREEZE BOUNDARY WILL MOVE INLAND THROUGH THE REMAINDER OF THE AFTERNOON. WILL HOLD ONTO AN ISOLD THREAT OF AN AFTERNOON & EARLY EVENING SHRA/TSRA ACROSS THE AREA WITH MAIN THREATS WITH ANY STORM ABLE TO DEVELOP BEING LIGHTNING AND GUSTY WINDS. LIGHT S/SW FLOW WILL RETURN ACROSS ECFL THIS EVENING AND OVERNIGHT. LOWS CONTINUED MILD AND IN THE 70S. MON-WED...WHILE A LOW LEVEL RIDGE AXIS TAKES UP RESIDENCE ACROSS THE CTRL PENINSULA IN THE WAKE OF DEPARTING T.S CRISTOBAL. A SLGT CHG IN MODEL GUIDANCE IS THAT THE T.C. IS PROGGED TO LEAVE BEHIND A BIT MORE OF A RESIDUAL WEAKNESSS AT H50 EAST OF FL...WHICH IS PROGGED TO DRIFT SLOWLY WWD OVER FL THRU MID WEEK. THIS RESULTS IN HIGHER POPS FOR TUE WED (30-40) DUE TO SLGTLY HIGHER MEAN MOISTURE AND LESS OF A SUPPRESSIVE INFLUENCE ALOFT (I.E. WEAKER RIDGING). LATEST FCST WILL FOLLOW THIS LINE OF THINKING. THU-SUN...SHORT WAVE ENERGY WILL MAINTAIN TROUGHING OVER THE NERN CONUS...WHICH IN TURN WILL KEEP A WEAK POS TILT TROUGH IN PLACE ALONG THE SERN SEABOARD AND EXTENDING INTO NORTH FL. VERY LITTLE CHG IS INDICATED IN THE DAY 3-7 PATTERN BOTH AT THE SFC AND ALOFT ...WITH SUFFICIENT MOISTURE IN PLACE TO SUPPORT SCT (30/40 POPS) DIURNAL CONVECTION...WITH REGIME FAVORING INLAND COS A BIT MORE THAN THE COAST. && .AVIATION...ONLY ISOLATED SHRA/TSRA COVERAGE EXPECTED UNTIL EARLY EVENING FOR MAINLY INLAND TAF SITES. WITH NO ACTIVITY ON RADAR IN CENTRAL FL WILL KEEP OUT MENTION OF PRECIP IN THE TAFS HOWEVER BRIEF REDUCTION IN CIG/VIS CONDITIONS CAN BE EXPECTED IN ANY CONVECTIVE ACTIVITY THAT FORMS. OTHERWISE CONDITIONS MAINLY VFR OVERNIGHT. && .MARINE...E/SE FLOW TO TRANSITION BACK TO S/SW THIS EVENING AOB 10KT SEAS 1-2FT NEARSHORE AND 2-3FT OFFSHORE. SFC RIDGE AXIS TAKES UP RESIDENCE ACROSS THE CTRL PENINSULA THROUGHOUT MOST OF THE UPCOMING WEEK...WHICH WILL MAINTAIN FAVORABLE BOATING CONDS - WINDS/SEAS AOB 12KT/3FT...WITH ISOLD MARINE SHRA/TS. ***NOTE TO MARINERS...THE REASON FOR MISSING DAYTIME OBSERVATIONS FROM BUOY 41009 IS BEING INVESTIGATED BY THE NATIONAL DATA BUOY CENTER.*** && .PRELIMINARY POINT TEMPS/POPS... DAB 73 93 75 90 / 10 20 20 30 MCO 74 93 75 91 / 10 30 20 40 MLB 75 90 75 90 / 10 20 20 30 VRB 75 91 75 91 / 10 20 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SEDLOCK/CRISTALDI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 511 AM EDT SUN JUL 20 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202115- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 511 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DRIER AIR WILL BE PRESENT OVER THE AREA WHICH WILL LIMIT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY OVER INLAND LOCATIONS WHERE WEST AND EAST COAST SEA BREEZE INTERACTIONS WILL BE POSSIBLE AND ALSO ALONG THE COAST...NORTH OF THE CAPE...WHERE WESTERLY STEERING FLOW MAY BE STRONG ENOUGH TO PUSH STORMS THAT FORM INLAND TOWARDS THE EAST. STORM MOTION WILL BE SLOW AND VARIABLE WITH ANY CONVECTION THAT DEVELOPS. ...RIP CURRENT IMPACT... LONG PERIOD OCEAN SWELLS WILL CONTINUE TO CREATE A MODERATE RISK FOR RIP CURRENTS TODAY. GREATEST RISK WILL OCCUR DURING THE OUTGOING TIDE FROM 10 AM TO 4 PM TODAY. REMEMBER TO SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE UNTIL YOU FEEL THE SEAWARD PULL OF THE CURRENT WEAKEN...AND THEN SWIM BACK TO SHORE AT AN ANGLE AWAY FROM THE RIP. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED OFFSHORE MOVING THUNDERSTORM ACTIVITY IS POSSIBLE MAINLY ALONG THE VOLUSIA COUNTY COASTLINE THIS AFTERNOON. IF STORMS BECOME STRONG THEY MAY BE ABLE TO PRODUCE WIND GUSTS OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STORM CHANCES WILL REMAIN BELOW NORMAL THROUGH TUESDAY AND THEN GRADUALLY INCREASE TOWARDS THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WEITLICH
1 rip current. Local standard time, as filed.
Three people were pulled from a rip current at Cocoa Beach. One person, a 49 year old man, drowned.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Brevard | 2008-07-20 | 49 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129137.